Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 36, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 15, 2021, 6:26 PM MDT for Union County, New Mexico. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 6:26 PM MDT (00:26 UTC)
- Expired
- May 15, 2021, 7:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Union County, NM
The radar
The Amarillo radar (KAMA), 158 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 2:49 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
195
WUUS55 KABQ 160026
SVRABQ
NMC059-160100-
/O.NEW.KABQ.SV.W.0036.210516T0026Z-210516T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
626 PM MDT Sat May 15 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
East central Union County in northeastern New Mexico...
* Until 700 PM MDT.
* At 625 PM MDT, a severe thunderstorm was located near Sedan, or 17
miles north of Amistad, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3591 10307 3625 10335 3643 10304 3592 10304
TIME...MOT...LOC 0025Z 241DEG 24KT 3617 10309
HAIL...1.00IN
WIND...60MPH
$$
Shoemake2 follow-up statements
514
WWUS55 KABQ 160039
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
639 PM MDT Sat May 15 2021
NMC059-160100-
/O.CON.KABQ.SV.W.0036.000000T0000Z-210516T0100Z/
Union-
639 PM MDT Sat May 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR EAST CENTRAL UNION COUNTY...
At 639 PM MDT, a severe thunderstorm was located 9 miles northeast of
Sedan, or 19 miles southeast of Clayton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sedan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3591 10307 3624 10325 3637 10305 3592 10304
TIME...MOT...LOC 0039Z 241DEG 24KT 3622 10299
HAIL...1.00IN
WIND...60MPH
$$
Shoemake951
WWUS55 KABQ 160050
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
650 PM MDT Sat May 15 2021
NMC059-160100-
/O.EXP.KABQ.SV.W.0036.000000T0000Z-210516T0100Z/
Union-
650 PM MDT Sat May 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL UNION COUNTY WILL
EXPIRE AT 700 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3591 10307 3624 10325 3637 10305 3592 10304
TIME...MOT...LOC 0050Z 241DEG 24KT 3625 10292
$$
ShoemakeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:02 PM MDT, 24 minutes earlier.
Area forecast discussion, May 15, 6:02 PM MDT, 24 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 602 PM MDT Sat May 15 2021 .AVIATION... 00Z TAF CYCLE Mesoscale models depict a broken line of thunderstorms over NM's eastern most counties gradually shifting eastward into TX early this evening. Isolated and gusty showers and thunderstorms will then linger in its wake across much of the forecast area until sunset, except into the late night hours across north central and eastern areas. Low clouds will then produce MVFR and IFR conditions across parts of the eastern plains tonight until mid morning on Sunday. The greatest confidence is south of the Caprock including KCVN and KROW at this time; however, there is a risk that low clouds will impact KLVS, KTCC, and KCAO as well. Dry and gusty southwest winds will develop on Sunday, except for scattered to numerous showers and thunderstorms that will develop with the arrival of another backdoor cold front over northeast and eventually far east central areas during the afternoon and evening. 44 && .PREV DISCUSSION...302 PM MDT Sat May 15 2021... .SYNOPSIS... Showers and thunderstorms will continue through this evening across the Land of Enchantment. Some storms may be severe with damaging wind gusts and large hail across far eastern New Mexico. Drier southwest winds will spread across much of the state on Sunday, but a few strong to severe storms will remain possible across far northeast areas. Severe weather potential will continue for portions of eastern New Mexico each afternoon next week. Due to the elevated storm chances and cloud cover, high temperatures for the next week will mainly be near or below normal. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)... A storm over north central CA will drift southeast into western AZ Sunday and central AZ Sunday night. At the surface, low level drying is occurring in western and central NM as dewpoints have lowered into the 20s. Across the eastern plains dewpoints are in the 40s. This will be the focus for thunderstorms the rest of this afternoon into early tonight. In fact, isolated severe thunderstorms are a possibility along the far eastern plains near the TX border. From the Continental to the RGV a few dry storms are likely with strong wind gusts to 50 mph. Things will quiet down tonight with above normal lows. Low clouds and patchy fog may grip the eastern plains overnight, while a wind shift will hug the far northeast plains. A weak ridge of high pressure will settle over NM Sunday with overall drier conditions. Enough moisture may still exist in the east for isolated to scattered showers and thunderstorms. The above mentioned wind shift will still be in the northeast and could be the focus for a few strong to severe thunderstorms. Highs Sunday will be near to a little above normal just about everywhere. LONG TERM...(MONDAY THROUGH FRIDAY)... A Pacific low will shift eastward across northern New Mexico late Monday through Tuesday. On Monday, a boundary will be draped across northeast/east central New Mexico from the previous days convection near the CO border. Low level upslope onto the Sangre de Cristo Mountains will allow convection to develop by late morning, before shifting eastward through the afternoon. 30-40kts of bulk shear and steep mid level lapse rates yielding 1000-1500 J/KG MLCAPE will allow for some organized severe storms, with large hail and damaging winds the main threats. As the low translates eastward on Tuesday, shear values will decrease, but the boundary from the previous day will have inevitably pushed farther to the south and west. Therefore, storms should again initiate on the Central Mountain Chain, though this time extending southward to the Sacramento Mtns. Slower storm motions will be in store, but should generally shift toward the southeast. Storms may not be as organized as Monday, but should still have strong lapse rates beneath the low, thus a few strong to perhaps severe storms are possible. Isolated to scattered storms will be possible west of the Central Mountain Chain on Tuesday as well, but would be aided by the boundary if it pushed through the gaps of the Central Mountain Chain Monday night and replenished some low level moisture. A shortwave ridge will cross NM on Wednesday, though there will be plenty of moisture around for additional showers and thunderstorms. Though thunderstorms will be possible nearly anywhere, if a boundary exists across northeast NM from the previous days convection, it will be a focus for any stronger storms. The GFS is the outlier on Thursday. It quickly swings across a potent shortwave trough across NM, which in turn, results in widespread thunderstorms. Since other operational and ensemble models do not show this feature, the GFS was largely discounted. Thus, while there may be isolated to scattered storms, they should not be as widespread as what the GFS suggests. As the next upstream Pacific low moves over the Great Basin on Friday, southwesterly flow will increase over NM and drier air aloft should push into western NM. Meanwhile, the dryline across eastern NM will sharpen. Strong to severe thunderstorms will be possible along and east of the dryline during the afternoon and evening. CHJ/34 && .FIRE WEATHER... A slow moving storm is over north central CA this afternoon and it will drift southeast tonight and Sunday, with the center near Las Vegas Sunday evening. It will crawl across northern AZ Sunday night and reach the Four Corners region Monday. Additional energy rotating around the upper low will stall the system over NM Tuesday, then will finally move east of the state Wednesday. Expect an increase in lightning activity through this evening, with wetting storms across eastern New Mexico and drier storms along/west of the RGV. A wind shift in the northeast will stall there tonight and Sunday. Most places will dry out Sunday except the northeast. Near critical fire weather conditions are possible for an hour or two over western NM. Monday and Tuesday will be increasingly more moist with thunderstorm coverage increasing each day. Even though a weak ridge of high pressure will be over NM Wednesday, residual moisture will keep the atmosphere pretty active. A disturbance crossing Thursday will also prolong our shower and thunderstorm chances. Some drying is possible late next week into the weekend. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, May 15, 3:05 AM MDT, 15 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 305 AM MDT Sat May 15 2021 NMZ201>241-161130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 305 AM MDT Sat May 15 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Another round of strong to severe thunderstorms will return to northeast and far eastern New Mexico this afternoon. Large hail and damaging wind gusts are possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorm chances persist across northeast New Mexico Sunday through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
In the hours before
Local storm report, May 15, 5:29 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 15 ESE RATON 36.78N 104.20W
05/15/2021 E1.00 INCH COLFAX NM SOCIAL MEDIA
HAIL COVERING HIGHWAY 64 11-12 MILES WEST OF CAPULIN
&&
EVENT NUMBER ABQ202102237
JLSSpecial weather statement, May 15, 5:41 PM MDT, 45 minutes before
Special Weather Statement National Weather Service Albuquerque NM 541 PM MDT Sat May 15 2021 NMZ234-235-160015- Curry County-Quay County- 541 PM MDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN CURRY COUNTIES UNTIL 615 PM MDT... At 541 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles northeast of Logan to near Grady. Movement was east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Clovis, San Jon, Grady, Nara Visa, Broadview, Wheatland, Bellview, Pleasant Hill and Bard. This includes Interstate 40 between Mile Markers 353 and 373. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern and east central New Mexico. LAT...LON 3455 10339 3560 10338 3566 10304 3449 10305 TIME...MOT...LOC 2341Z 250DEG 18KT 3553 10332 3478 10331 Shoemake
Special weather statement, May 15, 5:43 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Albuquerque NM 543 PM MDT Sat May 15 2021 NMZ236-160015- Roosevelt County- 543 PM MDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY UNTIL 615 PM MDT... At 543 PM MDT, Doppler radar was tracking a strong thunderstorm near Milnesand, or 29 miles north of Tatum, moving east at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Milnesand and Lingo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for east central New Mexico. LAT...LON 3357 10346 3376 10347 3381 10312 3357 10306 TIME...MOT...LOC 2343Z 263DEG 17KT 3368 10330 Shoemake
Local storm report, May 15, 5:51 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL PORTALES 34.18N 103.34W
05/15/2021 E1.00 INCH ROOSEVELT NM SOCIAL MEDIA
&&
EVENT NUMBER ABQ202102238
JLSSpecial weather statement, May 15, 6:14 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
614 PM MDT Sat May 15 2021
NMZ236-160045-
Roosevelt County-
614 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROOSEVELT COUNTY
UNTIL 645 PM MDT...
At 614 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bledsoe, or 19 miles west of Morton, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Roosevelt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
east central New Mexico.
LAT...LON 3357 10307 3357 10313 3368 10322 3382 10305
3358 10305
TIME...MOT...LOC 0014Z 238DEG 15KT 3366 10310
ShoemakeLocal storm report, May 15, 6:22 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
622 PM MDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND GST 7 ENE TUCUMCARI 35.21N 103.61W
05/15/2021 M59 MPH QUAY NM ASOS
KTCC ASOS.
&&
EVENT NUMBER ABQ202102239
JLSThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 12:55 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| May 16, 3:37 PM MDT | Special Weather Statement | ABQ | Union | 23 min |
| May 16, 3:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| May 16, 4:44 PM MDT | Special Weather Statement | ABQ | Union | 31 min |
| May 16, 4:54 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 51 min |
| May 16, 5:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| May 16, 5:41 PM MDT | Special Weather Statement | ABQ | Union | 34 min |
| May 16, 5:42 PM MDT | Special Weather Statement | ABQ | Union | 33 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.